7 most common contraceptive side effects

The contraceptive pill is the method most used by women to prevent the onset of pregnancy, as it is easy to use and has high effectiveness against unwanted pregnancies.

However, the birth control pill, due to the hormonal changes it causes in the woman’s body, can cause the appearance of some side effects that include:

1. Headache and nausea

Some premenstrual symptoms, such as headaches, abdominal pain and nausea, are common in the first weeks of using the birth control pill due to major hormonal changes.

What to do: It is recommended to consult the gynecologist when these symptoms prevent daily activities or take more than 3 months to disappear, as it may be necessary to change the type of pill. See other ways to combat these symptoms .

2. Alteration of menstrual flow

There is often a decrease in the amount and duration of bleeding during menstruation, as well as escape bleeding between each menstrual cycle, especially when using low-dose pills that make the lining of the uterus thinner and more fragile.

What to do: It may be necessary to take a pill with a higher dosage whenever the bleeding from escape, or spotting , appears in more than 3 menstrual cycles in a row. Learn more about this type of bleeding at: What can be bleeding outside the menstrual period .

3. Weight gain

Weight gain can arise when hormonal changes caused by the pill lead to an increased desire to eat. In addition, some birth control pills can also cause fluid retention due to the accumulation of sodium and potassium in body tissues, causing an increase in body weight.

What to do: you must maintain a healthy and balanced diet, as well as exercise regularly. However, when a woman suspects fluid retention, due to swelling of the legs, for example, she should consult the gynecologist to change the contraceptive pill or take a diuretic medicine. Check out 7 teas you can use against fluid retention .

4. Emergence of pimples

Although the contraceptive pill is often used as a treatment to prevent the onset of acne in adolescence, some women using mini pills may experience an increase in the amount of pimples in the first months of use.

What to do: when acne appears or worsens after starting the birth control pill, it is advisable to inform the gynecologist and consult a dermatologist to adjust the treatment or to start using anti-pimple creams.

5. Changes in mood

Changes in mood arise mainly with the prolonged use of the high-hormonal dose conceptual pill, as high levels of estrogen and progestin can decrease the production of serotonin, a hormone that improves mood, which may increase the risk of depression.

What to do: It is recommended to consult the gynecologist to change the type of pill or start a different method of contraception, such as an IUD or Diaphragm, for example.

6. Decreased libido

The contraceptive pill can cause a decrease in libido due to reduced production of testosterone in the body, however, this effect is more frequent in women who have high levels of anxiety.

What to do: consult the gynecologist to adjust the hormonal levels of the contraceptive pill or initiate hormone replacement to prevent a decrease in libido. Here are some natural ways to increase libido and prevent this effect .

7. Increased risk of thrombosis

The contraceptive pill can increase the risk of deep vein thrombosis when a woman has other cardiovascular risk factors such as high blood pressure, diabetes or high cholesterol, for example. Understand why the risk of thrombosis is higher in women using contraceptives .

What to do: Maintain a healthy diet and exercise regularly, as well as regular consultations with the general practitioner to assess blood pressure, blood sugar and cholesterol to prevent blood clots that can cause thrombosis deep vein.

When to switch to contraception

It is recommended to consult the gynecologist and evaluate the possibility of using another method to avoid unwanted pregnancies whenever side effects that prevent daily activities arise or when the symptoms take more than 3 months to disappear.

Leave a Comment